A new warning about the occurrences of depression, suicide and psychosis in patients receiving the acne medication isotretinoin(Drug information on isotretinoin) (Accutane) is being added to the product labeling, according to an announcement by the manufacturer, Hoffmann-La Roche.
After receiving a letter in March from the U.S. Food and Drug Administration, which took issue with Accutane advertising, Roche also announced that it will stop ads which imply that treatment with Accutane is useful for the "psychological trauma" and "emotional suffering" that is associated with acne.
The previous labeling had noted reports of depression, including some cases in which symptoms resolved and then re-emerged when the medication was stopped and restarted. The FDA sought the stronger warning when, according to a Wall Street Journal story, they had accumulated over a dozen reports correlating reoccurrence of neuro-psychiatric symptoms with medication rechallenge, in addition to 12 reports since 1989 of patients committing suicide while receiving the medication.
Neither the FDA nor the manufacturer find that a causal relationship is established by the reports, however. John Wilkin, M.D., head of the FDA Division of Dermatologic and Dental Drugs, commented to the Wall Street Journal, "there is enough of a signal right now, we thought it'd be prudent to put something in the labeling."
Kellie McLaughlin, a Roche spokeswoman, commented that teen-agers, the largest age group using Accutane, have "a higher incidence of depression than most." McLaughlin suggested that the adolescents with severe, recalcitrant acne for which isotretinoin is indicated might be at heightened risk for depression, independent of taking the medication.
The revised FDA-approved labeling, commencing with product packaging in March, elaborates on the seriousness and persistence of depression, and the possible occurrence of suicide. It warns that discontinuation of Accutane therapy may be insufficient to address the symptoms, and that further evaluation and treatment may be necessary.Other Drugs Implicated
Coincidentally, during the week prior to this announced warning, The Medical Letter updated its list of drugs and drug categories (139 in current list) reported to cause psychiatric symptoms (The Medical Letter, Inc., 1998). Isotretinoin is among 33 drugs on that list to be associated with depression (see sidebar).
Also in proximity to the Accutane announcement, the following week Swedish researchers commented to the press that the calcium channel blocker cardiovascular drugs "should be considered as possible cause of depression and suicide." Their study of 3,397 outpatients in 152 Swedish municipalities, published in the British Medical Journal, revealed a fivefold greater incidence of suicide among those using calcium channel blockers than patients using other antihypertensive medications (Lindberg et al., 1998).
While The Medical Letter relates several neuropsychiatric side effects with most drugs on the list, it emphasizes the association of depression with calcium channel blockers by indicating only this condition with this drug category. This, despite a single report of hallucinations with verapamil(Drug information on verapamil) (Isoptin) as the only neuropsychiatric symptom of a calcium channel blocker included on the 1993 list (The Medical Letter, Inc., 1993).
In addition to isotretinoin and calcium channel blockers, among the 33 drugs and drug categories listed for depressive symptom side effects, the "statin" cholesterol-lowering agents and other antihypertensives are widely associated with, if not implicated as the cause of, depressive symptoms--with varying levels of evidence, as reviewed below.